Skip to content

TGA warns consumers on turmeric and curcumin after shock death

Dry turmeric root and powder


Australia’s medicines watchdog has put out a chilling warning to patients and consumers that two common ingredients in medicines and herbal supplements could lead to liver injury and even death.


The Therapeutic Goods Administration (TGA) says turmeric and curcumin can cause injury in rare cases, releasing its verdict on Tuesday after receiving 18 reports of injuries up to June this year, including one instance of a fatality.


“Nine of these reports had enough information to suggest a liver injury that may have been caused by the curcuma longa (turmeric) or curcumin product,” the TGA said.


“Of these, in four cases there were no other ingredients likely to have contributed to the liver injury.


“Two of these cases were severe, including one that had a fatal outcome.


“In addition to these cases, there have been several Australian and overseas case reports in the scientific literature and multiple cases reported to regulators in other countries.”


Turmeric is a plant that has been used as a food spice for more than 4000 years and for medicinal purposes in traditional Indian and Chinese medicines.


Curcumin is a naturally occurring component in Curcumalonga (turmeric) and can be isolated and used as an active ingredient in medicines.


Medicines and herbal supplements that contained the ingredients could be purchased in supermarkets, health food shops and pharmacies without a prescription and without the advice of a health professional, the TGA said.


There are more than 600 listed medicines included in the Australian register of therapeutic goods that contain turmeric or curcumin.


The TGA’s safety investigation has concluded that the risk of liver injury is rare in medicinal dosage and does not appear to exist when turmeric is consumed in typical dietary amounts as a food.

Share this article:

Articles you might be interested in

Scroll To Top